Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 374, NWS Birmingham, AL

July 27, 2000Cullman County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2000, 6:35 PM CDT for Cullman County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 6:35 PM CDT (23:35 UTC)
Expired
Jul 27, 2000, 7:05 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cullman County, AL

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:45 PM CDTThunderstorm Wind 50 EHanceville, ALSeveral trees were knocked down near the city of Hanceville along CR 569. The storm also produced pea sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272335
SVRBHM
ALC043-280005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 705 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A SEVERE THUNDERSTORM OVER HANCEVILLE...OR ABOUT 9 MILES SOUTH OF
  CULLMAN.  THE STORM WAS NEARLY STATIONARY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
305 PM CDT THU JUL 27 2000

NOT MUCH CHANGE ON TAP FOR FORECAST.  BASIC SCENARIO OF RIDGES EAST
AND WEST WITH TROUGH/SHEAR AXIS OVER SOUTHEAST CONTINUES ABOUT AS
FAR AS THE EYE CAN SEE (WELL...THROUGH THE EXTENDED PERIOD ANYWAY).
DIURNAL PATTERN THIS EVENING AND TOMORROW OVER MOST CWA.  THEN...
STRONGER SHORT WAVES BEGIN APPROACHING CWA FRIDAY AFTERNOON AND
EVENING...WITH INCREASED POPS ACROSS TN VALLEY FRI PM.  SECOND...
APPARENTLY STRONGER...TROUGH REMAINS UPSTREAM SAT...CARVES SOUTHWARD
INTO BASE OF TROUGH SUNDAY.  CONCERNED WITH SCENARIO...WITH WARM
MOIST AIR OF WARM SECTOR AND INCREASED FLOW ALOFT...COULD RESULT IN
MORE ACTIVE PERIOD OF WEATHER OVER THE WEEKEND.  WILL BE CONSERVATIVE
AT THIS POINT...AND PASS ON CONCERNS TO RELIEF.

GUIDANCE TEMPS SHOW TYPICAL BIASES...AVN TOO COOL...FWC CLOSER TO
EXPECTED CONDITIONS.  DID TONE DOWN TEMPS ACROSS NORTH SAT...AS
CHANCES FOR AT LEAST MCS DEBRIS LOOK GOOD.  IN THE EXTENDED...TROUGH
PROGED TO JUST WEST OF CWA...WITH OLD FRONTAL BOUNDARY...SHOULD
RESULT IN AT LEAST CHANCE POPS THROUGH TUESDAY.  81

HSV 067/092 069/088 069 1244
BHM 068/093 069/091 070 1234
MGM 068/094 069/092 070 2324=

.BHM...NONE.

In the hours before

Special weather statement, Jul 27, 1:30 PM CDT, 5 hours 5 minutes before
ALZ001>038-040>050-272030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUL 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE...AND A MODERATELY
UNSTABLE AIRMASS...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS
OVER CENTRAL ALABAMA...AND ISOLATED THUNDERSTORMS OVER NORTH
ALABAMA...DURING THE AFTERNOON AND EARLY EVENING HOURS.  SOME OF
THE THUNDERSTORMS WILL LIKELY PRODUCE STRONG WINDS...WITH GUSTS UP
TO 40 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:29 PM CDTSevere Thunderstorm WarningBMXBarbour31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.